Hail, Pulaski
- When
- April 27, 5:36 AM CST
- Where
- Pulaski County, Wrightsville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 34.600, -92.220
A round of showers and thunderstorms occurred during the morning of the 27th. Some of the storms produced hail in central Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LZK wrote it up.
A round of showers and thunderstorms occurred during the morning of the 27th. Some of the storms produced hail in central Arkansas. New storms during the afternoon dropped hail in the northern and western parts of the state. The cool outflow from the morning storms left a boundary draped across the middle of the state. This boundary separated cool air to the north and much warmer air to the south. During the evening, as a strong area of low pressure approached, a supercell erupted rapidly along the boundary. Altogether, the supercell produced five separate tornadoes, the first of which was rated EF4 and killed 16 people. It was the deadliest single tornado in Arkansas since 1968. Nearly 200 people were treated at hospitals.
Large amounts of rain fell over the northeastern quarter of the state. For the 24-hour period ending at 7 AM on the 28th, some of the larger totals included 7.60 inches at Batesville Lock and Dam (Independence Co.), 6.10 inches at Calamine (Sharp Co.), 5.34 inches at Evening Shade (Sharp Co.), 5.05 inches at Melbourne (Izard Co.), 4.46 inches at Hardy (Sharp Co.), 4.18 inches at Blanchard Springs (Stone Co.), 3.96 inches at Armstead Mountain (Pope Co.), 3.95 inches at Saddle (Fulton Co.), 3.92 inches at Poughkeepsie (Sharp Co.), 3.91 inches at Greers Ferry Dam (Cleburne Co.), and 3.72 inches at Mountain View (Stone Co.).
President Barack Obama declared a disaster in the following counties: Faulkner, Pulaski, White, Cleburne, Independence, Jackson, Izard, Sharp, and Fulton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at Apr 27, 4:50 AM CST, 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 550 AM CDT SUN APR 27 2014 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT VOLATILE SITUATION SETTING UP LATER THIS AFTERNOON INTO TONIGHT. WILL BE SOME SHOWERS/RUMBLES OF THUNDER THIS MORNING...BUT PRECIPITATION WILL BE MOSTLY ABOVE CAP/ELEVATED...WITH SMALL HAIL POSSIBLE. AS THE DAY PROGRESSES...AND ESPECIALLY AFTER 4 PM/5 PM CDT... THAT IS WHEN THE FIREWORKS SHOULD BEGIN. LATEST DATA/SIMULATED RADARS SHOWING SCATTERED SUPERCELLS DEVELOPING BY THIS EVENING FROM SOUTHWEST INTO CENTRAL ARKANSAS...AND THEN BUILDING INTO NORTHEAST SECTIONS OF THE STATE. TORNADOES AND VERY LARGE HAIL APPEAR LIKELY WITH THESE STORMS. ALONG WITH SEVERE WEATHER...VERY HEAVY RAIN WILL ACCOMPANY THE STORMS. TWO TO THREE INCH AMOUNTS AND LOCALLY MORE THAN FOUR INCHES COULD FALL FROM LITTLE ROCK NORTHEASTWARD ALONG THE U.S. 67/167 CORRIDOR. HAVE ISSUED A FLASH FLOOD WATCH FOR THIS AREA. PRECIPITATION WILL TAPER OFF AFTER MIDNIGHT...BUT THE MAIN STORM SYSTEM TRIGGERING THE EVENT WILL BE WOBBLING AROUND THE PLAINS. THE FRONT TIED TO THE SYSTEM WILL BE JUST TO THE WEST OF THE REGION...AND WILL PUSH INTO ARKANSAS ON MONDAY. AHEAD OF THE FRONT...ANOTHER ROUND OF STORMS IS EXPECTED OVER THE SOUTHEAST HALF OF THE STATE. THE FRONT SHOULD EXIT THE AREA MONDAY NIGHT...WITH COOLER AND DRIER AIR TO GRADUALLY FOLLOW TUESDAY AND WEDNESDAY. TEMPERATURES WILL BE ABOVE NORMAL TO START THE PERIOD...BUT WILL BE BELOW NORMAL BY THE BEGINNING OF THE LONG TERM. && .LONG TERM...THURSDAY THROUGH SATURDAY THE UPPER LOW PRESSURE SYSTEM WILL STILL BE OVER THE GREAT LAKES AREA TO BEGIN THE LONG TERM PERIOD. THIS UPPER LOW WILL SLOWLY MOVE EAST THROUGH THE GREAT LAKES FRIDAY AND SATURDAY. THIS WILL PROVIDE A NORTHWEST FLOW ALOFT FOR ARKANSAS. THURSDAY SHOULD BE DRY ACROSS ARKANSAS. A SHORT WAVE WILL MOVE THROUGH THE EASTERN HALF OF THE STATE FRIDAY WITH AN INCREASE IN MOISTURE. WILL INCLUDE A SLIGHT CHANCE OF SHOWERS IN THE EAST FRIDAY AS THIS WAVE MOVES THROUGH. SURFACE HIGH PRESSURE EXPANDS OVER THE AREA SATURDAY AND WILL KEEP ARKANSAS DRY. BELOW NORMAL TEMPERATURES ARE EXPECTED THROUGH THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... BATESVILLE AR 79 64 79 54 / 80 90 30 10 CAMDEN AR 81 67 80 57 / 70 90 30 30 HARRISON AR 75 57 76 49 / 80 70 20 10 HOT SPRINGS AR 78 65 82 55 / 80 80 20 10 LITTLE ROCK AR 81 65 82 56 / 80 90 30 20 MONTICELLO AR 82 68 74 60 / 60 90 40 40 MOUNT IDA AR 76 63 81 54 / 80 60 20 10 MOUNTAIN HOME AR 76 60 79 50 / 80 80 20 10 NEWPORT AR 80 66 78 55 / 80 100 40 20 PINE BLUFF AR 81 67 78 58 / 70 100 40 30 RUSSELLVILLE AR 77 63 80 52 / 80 70 20 10 SEARCY AR 79 65 81 56 / 80 90 30 20 STUTTGART AR 81 67 79 57 / 70 100 40 30 && .LZK WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 1 AM CDT MONDAY FOR ARKANSAS-BAXTER- BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-CONWAY-DALLAS- DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-INDEPENDENCE- IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-MARION- MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-PRAIRIE- PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-WOODRUFF- YELL. FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING FOR ARKANSAS-CLEBURNE-CONWAY-FAULKNER-FULTON-GARLAND- GRANT-HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-LONOKE- MONROE-PERRY-PRAIRIE-PULASKI-SALINE-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF. && SHORT TERM...46 / LONG TERM...51
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LITTLE ROCK AR 500 AM CDT SUN APR 27 2014 ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-281000- ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND- CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING- INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE- MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE- PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE- WOODRUFF-YELL- 500 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS. .DAY ONE...TODAY AND TONIGHT AN OUTBREAK OF SEVERE THUNDERSTORMS IS POSSIBLE TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP AND OVERSPREAD THE STATE THIS MORNING. BY THE AFTERNOON...STORMS WILL BE WIDESPREAD...AND THESE WILL CONTINUE INTO THE OVERNIGHT HOURS AND MONDAY MORNING. SOME STORMS WILL BE SEVERE...ESPECIALLY DURING THE AFTERNOON AND NIGHT. ANY SEVERE STORMS WILL HAVE THE CAPABILITY OF PRODUCING LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER. THERE IS A HIGH AMOUNT OF WIND ENERGY PRESENT IN ALL LAYERS OF THE ATMOSPHERE...SO DAMAGING WIND GUSTS IN EXCESS OF 60 MPH WILL BE A THREAT WITH ANY SEVERE STORMS AS WELL. ALSO...WINDS WILL BE TURNING AND INCREASING WITH HEIGHT...WHICH WILL SUPPORT A TORNADO THREAT. WITH A HIGH DEGREE OF LOW LEVEL MOISTURE PRESENT...STRONGER STORMS WILL HAVE THE CAPABILITY OF PRODUCING HEAVY RAINFALL. THE TENDENCY OF STORMS TO FORM AND MOVE OVER THE SAME AREAS WILL ONLY INCREASE THIS THREAT. THROUGH MONDAY...MUCH OF THE STATE IS EXPECTED TO SEE ONE TO THREE INCHES OF RAIN. THE HEAVIEST RAINFALL IS EXPECTED ALONG AND EAST OF THE INTERSTATE 30 AND U. S. HIGHWAY 67 CORRIDOR... WHERE AMOUNTS OVER THREE INCHES ARE LIKELY. RAIN IS EXPECTED TO BE HEAVIEST DURING THE AFTERNOON AND NIGHT. THERE WILL BE A THREAT FOR FLASH FLOODING AND EVEN RIVER FLOODING DUE TO THE HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY...MAINLY IN EASTERN ARKANSAS. THE COLD FRONT WILL MOVE THROUGH ARKANSAS ON MONDAY. DAMAGING WINDS LARGE HAIL AND TORNADOES WILL STILL BE POSSIBLE. THE BEST CHANCES FOR SEVERE WEATHER MONDAY WILL BE IN THE EASTERN HALF OF ARKANSAS. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY. HOWEVER...AT THIS TIME SEVERE THUNDERSTORMS ARE NOT ANTICIPATED. NO PRECIPITATION IS EXPECTED WEDNESDAY AND THURSDAY WITH DRIER AIR OVER THE AREA. THE NEXT CHANCE OF SHOWERS WILL BE ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED TODAY AND POSSIBLY ON MONDAY. && VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK ON CENTRAL ARKANSAS.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
609 AM CDT SUN APR 27 2014
ARZ043>045-055-056-271210-
GRANT AR-JEFFERSON AR-LONOKE AR-PULASKI AR-SALINE AR-
609 AM CDT SUN APR 27 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SALINE...PULASKI...
SOUTHWESTERN LONOKE...WESTERN JEFFERSON AND NORTHEASTERN GRANT
COUNTIES UNTIL 715 AM CDT...
AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BENTON TO 4
MILES SOUTH OF CANE CREEK TO 6 MILES NORTHEAST OF LAMONT...AND MOVING
NORTHEAST AT 25 MPH.
PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THESE STORMS.
* LOCATIONS IMPACTED INCLUDE...
WEST LITTLE ROCK... SW LITTLE ROCK... SHERWOOD...
PINE BLUFF... N LITTLE ROCK ARPT... NORTH LITTLE ROCK...
LITTLE ROCK AFB... JACKSONVILLE...
DOWNTOWN LITTLE ROCK... BRYANT...
BENTON... WRIGHTSVILLE... WHITE HALL...
WARBRITTON... TOLTEC MOUNDS STATE PARK...
SYLVAN HILLS... SWEET HOME... SOUTH BEND...
&&
IF THREATENING WEATHER APPROACHES YOUR AREA...MOVE INDOORS UNTIL
THE STORMS PASS.
LAT...LON 3448 9171 3442 9171 3406 9214 3406 9218
3435 9238 3462 9269 3493 9230 3493 9224
3499 9223 3502 9219 3476 9189 3448 9169
TIME...MOT...LOC 1108Z 225DEG 21KT 3462 9252 3442 9230
3419 9214
46The Little Rock radar (KLZK), 27 km away, was scanning. The volume nearest the first event began at 11:36 UTC.
20 hail, 9 thunderstorm wind, 8 tornado, 4 flash flood, 3 flood, 1 funnel cloud. Local standard time, as filed.
Hail up to nickel size fell in southwest Little Rock.
Penny size hail fell at the National Weather Service office.
Heavy rainfall during the early morning hours of the 27th caused the White River at Augusta to rise above flood stage during the late morning hours that day. Additional heavy rainfall through the evening hours on the 27th kept the river above flood stage into May.
Hail the size of golf balls, plus a few larger hailstones, covered the ground at Panther Bay Marina.
Nickel size hail fell at Flat Rock.
A road sign was blown down.
Hail the size of golf balls fell on Ross Creek Rd.
A tornado began west of the Ferndale area, near the Saline/Pulaski County line. This was the first of five tornadoes produced by the same supercell thunderstorm. According to the American Red Cross, 7 houses were destroyed, 24 had major damage, 9 houses and 1 mobile home had minor damage, and 76 houses were affected in Pulaski County. Three members of one family, a 48-year-old male, a 20-year-old female, and a 14-year-old female, were killed in a house on Deer Dr. Communities affected included Ferndale and Roland. The tornado crossed the eastern portion of Lake Maumelle. The tornado exited Pulaski County 1.6 miles northeast of Roland, as it crossed the Arkansas River, and entered Faulkner County 0.6 mile southwest of Palarm.
This tornado exited Pulaski County 1.6 miles northeast of Roland, while crossing the Arkansas River, and entered Faulkner County 0.6 mile southwest of Palarm. The tornado reached its maximum intensity of EF4 in Faulkner County. It tracked through the River Plantation subdivision and White City, then struck Mayflower, where residences and businesses were destroyed. The tornado then moved across Interstate 40 at Mayflower, throwing cars, trucks, and road construction equipment off the freeway. Traffic along the interstate was backed up for weeks following the tornado as motorists slowed to view the damage. Next, the tornado crossed a part of Lake Conway and moved across part of Camp Robinson, a National Guard facility, where the Arkansas Game and Fish Commission lost a clubhouse, shop, horse barn, residence, metal carports, shower house, and dog kennels. The tornado then continued on through Saltillo and then caused devastation to homes and businesses in Vilonia. About 400 people had taken shelter in a safe room at the Vilonia high school.
According to the American Red Cross, in Faulkner County, the tornado destroyed 261 houses and 121 mobile homes; caused major damage to 77 houses, 29 mobile homes, and 5 apartments; caused minor damage to 96 houses, 14 mobile homes, and 4 apartments; and affected 257 houses, 32 mobile homes, and 4 apartments. Hundreds of cars and pickup trucks were mangled along the path of the tornado.
In Mayflower, a home improvement store was badly damaged, and a vehicle repair shop, millwork company, construction company, electric substation, and church were destroyed. A recreational vehicle dealership and dozens of RVs were also destroyed. The Arkansas Game and Fish Commission eventually removed 627 tons of tornado debris from Lake Conway. In Vilonia, the new intermediate school under construction was destroyed, as were nearly two dozen businesses along Main St. (U.S. 64B), including a dollar store, a strip mall, two auto repair shops, the old city hall, a gas station, a real estate office, an investment firm, an auto parts store, and a fried chicken restaurant.
There were 12 fatalities in Faulkner County. In the Mayflower area, a 72-year-old woman was killed in a house on Plantation Dr., a 51-year-old man was killed in a house on Fortner Dr., and an 82-year-old man was killed in a house on Dam Rd. The other 9 fatalities were all in the Vilonia area. These included: brothers 7- and 9-years-old in a house on Cody Ln., a 50-year-old woman in a vehicle on U.S. 64, a 52-year-old man and a 53-year-old woman in a house on Cemetery Rd., a 57-year-old man in a house on North St., a 31-year-old man in a house on Aspen Creek Dr., and a 22-year-old man in a house on Clover Ridge Dr. In addition, a woman who was injured in a mobile home on Ponderosa Dr. gave birth to a baby which died immediately. More than 150 people were treated at hospitals.
The tornado hit Vilonia three years and two days after a tornado had destroyed some of the same structures. The tornado exited Faulkner County 4.6 miles southeast of Naylor and entered White County 2.2 miles west-northwest of El Paso.
This tornado exited Faulkner County 4.6 miles southeast of Naylor and entered White County 2.2 miles west-northwest of El Paso. The tornado caused massive timber damage along Jack Williams Rd., then caused damage to residences on Arkansas 5 and El Paso Rd. In White County, two houses and a mobile home were destroyed, another house had major damage, two had minor damage, and one was affected. A 55-year-old woman was killed in a mobile home on El Paso Rd. and one other person was injured.
A falling tree damaged a house.
An EF2 tornado struck the area around Center Hill. This was the second of five tornadoes produced by the same supercell thunderstorm. According to the American Red Cross, 4 houses and 11 mobile homes were destroyed, 4 mobile homes suffered major damage, 5 houses and 3 mobile homes had minor damage, and 2 houses and 3 mobile homes were affected. Numerous trees were blown down, and vehicles and outbuildings were destroyed. One person was injured.
A house had damage to its roof and fascia.
According to the American Red Cross, two mobile homes were destroyed, two houses and one mobile home suffered major damage, six houses and two mobile homes had minor damage, and one house was affected. In addition, trees and power lines were blown down.
According to the American Red Cross, the tornado caused major damage to one mobile home, and minor damage to four houses. Most of the damage was due to falling trees. This was the third of five tornadoes produced by the same supercell thunderstorm.
A falling tree caused a large hole in the roof of a house.
An EF1 tornado caused major roof damage to a house and minor roof damage to a mobile home. Trees and power lines were blown down. This was the fourth of five tornadoes caused by the same supercell thunderstorm. The tornado exited White County 1.1 miles east-southeast of Midway and entered Jackson County 2.3 miles north of Denmark.
The roof of a house was damaged.
The tornado exited White County 1.1 miles east-southeast of Midway and entered Jackson County 2.3 miles north of Denmark. In Jackson County, two outbuildings were destroyed, there was roof damage to a house, and a barn was blown down. Trees and power lines were also blown down.
An EF1 tornado blew down trees and power lines. This was the fifth of five tornadoes produced by the same supercell thunderstorm.
Flash flooding struck several parts of Independence County, making numerous water rescues necessary. At least two feet of water covered Arkansas 233 at Moorefield, a mudslide occurred on Arkansas 25 near Brock Mountain, a car was under water at a convenience store in Pfeiffer, and a bridge was under water between Batesville and Moorefield on Arkansas 25 when a creek overflowed. County roads and bridges had considerable damage. A number of houses were damaged by floodwaters.
Large limbs were blown down.
Arkansas 69 was under water at Mt. Pleasant. County roads suffered damage.
County roads suffered considerable damage.
Flash flooding caused severe damage to roads and bridges.
Heavy rainfall on the 27th caused the Spring River at Hardy to rise above flood stage during the very early morning hours on the 28th. The river then fell back below flood stage during the afternoon hours that same day.
Trees were blown down.
Trees were blown down.
Heavy rainfall on the 27th caused the White River at Batesville to rise above flood stage during the early morning hours on the 28th, then fell back below flood stage during the late afternoon hours that same day.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Pulaski | 2014-04-27 | 48 | Male | Permanent Home | Direct |
| Tornado, Pulaski | 2014-04-27 | 20 | Female | Permanent Home | Direct |
| Tornado, Pulaski | 2014-04-27 | 14 | Female | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 57 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 31 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 22 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 50 | Female | Vehicle/Towed Trailer | Direct |
| Tornado, Faulkner | 2014-04-27 | 1 | Female | Mobile/Trailer Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 72 | Female | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 51 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 82 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 9 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 7 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 52 | Male | Permanent Home | Direct |
| Tornado, Faulkner | 2014-04-27 | 53 | Female | Permanent Home | Direct |
| Tornado, White | 2014-04-27 | 55 | Female | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2014Every state in 2014This day in weather historyThe tornado archive for Arkansas, 2014Warnings in Arkansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506313, 506314, 506315, 506316, 506317, 506318, 506319, 515461, 506320, 506321, 506322, 506323, 506324, 506325, 506326, 506327, 506328, 506329, 506331, 506332, 506333, 504758, 504760, 504762, 507321, 504764, 507312, 506334, 507311, 504765, 507328, 504768, 507327, 504770, 504771, 506342, 506335, 506344, 508037, 508038, and more.